Alert archive / Texas / Tornado Warnings in 2020

Tornado Warning 8, NWS Fort Worth, TX

January 10, 2020Delta County, Hopkins County, Lamar County, Texas

NWS Fort Worth, TX issued this tornado warning at Jan 10, 2020, 6:04 PM CST for Delta County, Hopkins County, Lamar County, Texas. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 10, 2020, 6:04 PM CST (00:04 UTC)
Expired
Jan 10, 2020, 6:30 PM CST
In force
26 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Delta County, TX, Hopkins County, TX, Lamar County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 177 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 10, 6:15 PM CSTTORNADO 01 W Cooper, TXAN NWS DAMAGE SURVEY TEAM CONFIRMED AN EF-0 TORNADO ON THE WEST SIDE OF COOPER. THE PATH LENGTH WAS 0.45 MILES LONG, AND 150 YARDS WIDE. PEAK WINDS WERE ESTIMATED AT 85 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 10, 1:20 PM CSTTornado WatchSPC11 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 0.1 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2020-01-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 703 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2020-01-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 379 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
703 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
813 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
379 m²/s²
0-3 km storm-relative helicity
620 m²/s²
Significant tornado parameter
1.6
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted.

281 
WFUS54 KFWD 110004
TORFWD
TXC119-223-277-110045-
/O.NEW.KFWD.TO.W.0008.200111T0004Z-200111T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Fort Worth TX
604 PM CST Fri Jan 10 2020

The National Weather Service in Fort Worth has issued a

* Tornado Warning for...
  Northern Hopkins County in north central Texas...
  Southeastern Lamar County in north central Texas...
  Delta County in north central Texas...

* Until 645 PM CST.
    
* At 604 PM CST, a severe thunderstorm capable of producing a tornado
  was located near Commerce, moving northeast at 50 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Cooper, Cooper Lake Park Doctors Creek and Cooper Lake Park South 
  Sulphur around 615 PM CST.
  Deport around 645 PM CST.

Other locations impacted by this tornadic thunderstorm include Tira.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

&&

LAT...LON 3315 9585 3333 9586 3365 9532 3336 9531
TIME...MOT...LOC 0004Z 231DEG 41KT 3324 9578 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

92
2 follow-up statements
600 
WWUS54 KFWD 110016 RRA
SVSFWD

Severe Weather Statement
National Weather Service Fort Worth TX
616 PM CST Fri Jan 10 2020

TXC119-223-277-110045-
/O.CON.KFWD.TO.W.0008.000000T0000Z-200111T0045Z/
Hopkins TX-Lamar TX-Delta TX-
616 PM CST Fri Jan 10 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 645 PM CST FOR NORTHERN
HOPKINS...SOUTHEASTERN LAMAR AND DELTA COUNTIES...
    
At 615 PM CST, a severe thunderstorm capable of producing a tornado
was located near Cooper, moving northeast at 45 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This potentially tornadic circulation has tightened up and could 
produce a tornado at any time in central portions of Delta County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! If you are outdoors, in a mobile home, or in a
vehicle, move to the closest substantial shelter now!  Get to an
interior room on the lowest floor of a sturdy building and avoid
windows.

&&

LAT...LON 3315 9585 3333 9586 3365 9532 3336 9531
TIME...MOT...LOC 0015Z 221DEG 37KT 3333 9572 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

25
728 
WWUS54 KFWD 110030
SVSFWD

Severe Weather Statement
National Weather Service Fort Worth TX
630 PM CST Fri Jan 10 2020

TXC119-223-277-110039-
/O.CAN.KFWD.TO.W.0008.000000T0000Z-200111T0045Z/
Hopkins TX-Lamar TX-Delta TX-
630 PM CST Fri Jan 10 2020

...THE TORNADO WARNING FOR NORTHERN HOPKINS...SOUTHEASTERN LAMAR AND
DELTA COUNTIES IS CANCELLED...
                
The rotation associated with the storm that prompted the Tornado 
Warning has weakened and no longer appears capable of producing a 
tornado. Therefore the Tornado Warning has been cancelled early.

LAT...LON 3315 9585 3333 9586 3365 9532 3336 9531
TIME...MOT...LOC 0028Z 231DEG 41KT 3343 9557 

$$

25

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this tornado warning went out at Jan 10, 5:33 PM CST, 31 minutes earlier.

Area forecast discussion, Jan 10, 5:33 PM CST, 31 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
533 PM CST Fri Jan 10 2020

.AVIATION...
/00Z TAFs/

Thunderstorms are in the process of congealing into a line
immediately west of the Dallas-Fort Worth Metroplex, while
discrete cells in occasional clusters are ongoing over eastern
portions of DFW TRACON. The line of storms immediately west
is beginning to surge east, and should push through the DFW area
over the next couple of hours. Will prevail thunder, with a TEMPO
indicating lower visibilities in heavier rain 00-02Z in the
Metroplex. Storms should roll through KACT a couple of hours
later, hence the TEMPO for TS 01-04Z.

As convection exits to the east, a cold front will enter from the
northwest, with FROPA in the DFW area around 04Z and at KACT
around midnight. MVFR ceilings will develop overnight behind the
front, and there is a low-end chance for light snow in the
Dallas-Fort Worth area early Saturday morning. The probabilities
for snow are too low to mention in area TAFs at this time. VFR
should return to KACT around 15Z Saturday, then in the Metroplex
around midday to early afternoon as the upper low lifts off to the
northeast.

30

&&

.LONG TERM... /Issued 159 PM CST Fri Jan 10 2020/
/Saturday night onward/

Saturday night looks to be a clear, calm night, which should allow
for excellent radiational cooling conditions. The result should be
a freeze for almost the entire CWA, with lows falling into the mid
20s to lower 30s for most everyone. Sunday will be nice, though a
little cool, with highs rising into the upper 50s to near 60 for
most locations.

Heading into the week, an active pattern looks to continue as deep
longwave trough persists over the western half of the United
States. While the deep longwave trough will persist, timing of
various shower/thunderstorm episodes will be dictated by the
passage of smaller shortwave troughs. The first such shortwave
looks to pass through the Southern Plains on Monday. Moisture
should be fairly limited on Monday, thus the highest chances for
showers/thunderstorms (only in the 20%-30% range) will be confined
to our southeastern counties. Some modest instability will be
present, so a few isolated thunderstorms will be possible, but
nothing severe. Another weak upper-level shortwave trough will
pass late Tuesday, bringing similar low shower/thunderstorm
chances. Chances and coverage may be slightly higher and farther
north however, as moisture will have had an extra 24 hours to
recover.

Late Wednesday, more substantial height falls will overspread the
region, driving a cold front across North and Central Texas. While
cooler air will move in behind this front, right now it looks like
temperatures will remain warm enough to keep precipitation as all
liquid rain. Models have been somewhat inconsistent however, with
some models being cold enough to support the possibility of light
snow, but given the large uncertainty with how cold it will be,
and how much moisture will be available, will keep precipitation
in the forecast as all rain for the time being. This system late
Wednesday and into Thursday looks to be the next one to watch,
with another strong cold front potentially approaching the region
by next weekend.

Godwin

&&

.SHORT TERM... /Issued 1209 PM CST Fri Jan 10 2020/
/Today through Tomorrow/

An exceptionally moist and unstable environment is currently
in place across the area, setting the stage for an active
afternoon and evening for North and Central Texas. A capping
inversion which has been in place all morning has weakened
considerably over the past hour, as noted by the recent increase
in lightning strikes just north of the Dallas-Fort Worth area.
More intense convection should initiate in the next hour or so
somewhere near or immediately west of the I-35 corridor. A
discrete convective mode will be highly probable early on, or from
roughly 1 through 5 PM, which is when the longer duration updraft
maintenance and subsequent large hail threat should be most
likely. Activity should evolve upscale into a linear MCS while
working eastward this evening, which is when a more widespread
damaging wind threat will exist. The potential for tornadoes will
exist with both the discrete cells this afternoon as well as
embedded within the line this evening. The severe weather threat
will exit the eastern-most counties by midnight tonight.

Much colder air and wrap-around moisture will bring a potential
of light snow early Saturday as a cold front surges southward
through the region and the core of the upper low passes overhead.
This will be primarily along and north of Highway 380 corridor
Saturday morning, but some flakes cannot be ruled out as far south
as I-20. Moisture and precipitation will lift out to the
northeast Saturday afternoon, with seasonably cold and dry
conditions expected Saturday evening.

30

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    35  44  32  59  41 /  90  10   0   0   0
Waco                37  50  29  60  40 /  90   5   0   0   0
Paris               37  40  26  55  37 / 100  30   0   0   0
Denton              32  43  29  60  39 /  80  20   0   0   0
McKinney            34  42  29  58  40 / 100  20   0   0   0
Dallas              35  44  31  59  41 / 100  10   0   0   0
Terrell             37  43  28  58  39 / 100  10   0   0   0
Corsicana           39  46  30  58  41 / 100  10   0   0   0
Temple              39  51  31  60  42 /  90   0   0   0   0
Mineral Wells       33  46  29  63  38 /  30  10   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 3 AM CST Saturday for TXZ093>095-103>107-
118>120.

&&

30/26
Hazardous weather outlook, Jan 10, 2:04 PM CST, 4 hours before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
204 PM CST Fri Jan 10 2020

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-111130-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
204 PM CST Fri Jan 10 2020

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.

Showers and thunderstorms continue to develop across much of North
and Central Texas. Some of these thunderstorms will likely become
severe with tornadoes, large hail, and damaging winds possible. A
Tornado Watch is in effect until 9:00 p.m. Friday evening.

Flash flooding will also be possible mainly from the Metroplex
northeast into the Paris/Bonham areas.

Snow will be possible north of the I-20 corridor Saturday morning
with some light accumulations mainly north of US-380. No major travel
hazards are expected given any snow that does fall will likely melt
on contact or blow off the road given the windy conditions.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low chance for thunderstorms mainly along and east of I-
35 Wednesday into early Thursday. Lightning would be the main threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this afternoon and evening across North
and Central Texas.

In the hours before

Local storm report, Jan 10, 4:30 PM CST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
430 PM CST FRI JAN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             HICO                    31.98N  98.03W
01/10/2020  E0.88 INCH       HAMILTON           TX   PUBLIC

            NICKEL SIZED HAIL REPORTED VIA SOCIAL MEDIA.
Local storm report, Jan 10, 5:20 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
520 PM CST FRI JAN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     ERA                     33.50N  97.30W
01/10/2020                   COOKE              TX   EMERGENCY MNGR

            RV BLOWN OVER. ROOF DAMAGE TO HOME AND OUTBUILDINGS ON
            FM ROAD 51 SOUTH OF ERA.
Local storm report, Jan 10, 5:26 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
526 PM CST FRI JAN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     HAIL             FAIRY                   31.85N  97.98W
01/10/2020  E1.75 INCH       HAMILTON           TX   PUBLIC

            GOLF BALL SIZE HAIL REPORTED IN THE COMMUNITY OF FAIRY.
Local storm report, Jan 10, 5:28 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
528 PM CST FRI JAN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     FLASH FLOOD      2 W LINDSAY             33.65N  97.26W
01/10/2020                   COOKE              TX   EMERGENCY MNGR

            U.S. HIGHWAY 82 FLOODED WEST OF LINDSAY.
Local storm report, Jan 10, 6:00 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
600 PM CST FRI JAN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 PM     TSTM WND GST     2 WNW LAMPASAS          31.08N  98.21W
01/10/2020  E60 MPH          LAMPASAS           TX   TRAINED SPOTTER

            ESTIMATED WIND GUST TO 60 MPH.
Local storm report, Jan 10, 6:03 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
603 PM CST FRI JAN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 PM     HAIL             EVERMAN                 32.63N  97.28W
01/10/2020  E1.50 INCH       TARRANT            TX   LAW ENFORCEMENT

            PING PONG BALL SIZE HAIL REPORTED AT EVERMAN HIGH
            SCHOOL.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 10, 6:04 PM CSTSevere Thunderstorm WarningFWDCoryell, Lampasas41 min
Jan 10, 6:09 PM CSTTornado WarningFWDDallas, Tarrant24 min
Jan 10, 6:44 PM CSTRiver Flood WarningFWDWise39 hr
Jan 10, 6:44 PM CSTRiver Flood WarningFWDCooke14 hr
Jan 10, 6:44 PM CSTSevere Thunderstorm WarningFWDCoryell, McLennan36 min
Jan 10, 6:46 PM CSTTornado WarningFWDCollin, Dallas, Denton14 min
Jan 10, 6:47 PM CSTAreal Flood WarningFWDDenton, Wise12 hr
Jan 10, 6:59 PM CSTAreal Flood AdvisoryFWDCooke, Grayson3 hr
Jan 10, 7:06 PM CSTSpecial Weather StatementFWDCollin, Rockwall54 min
Jan 10, 7:35 PM CSTSpecial Weather StatementFWDHill25 min
Jan 10, 7:40 PM CSTSevere Thunderstorm WarningFWDEllis, Hill23 min
Jan 10, 7:42 PM CSTSpecial Weather StatementFWDBell33 min
Jan 10, 8:34 PM CSTSpecial Weather StatementFWDBell41 min
Jan 10, 9:02 PM CSTSpecial Weather StatementFWDMilam28 min
Jan 10, 9:14 PM CSTAreal Flood WarningFWDCooke9 hr
Jan 11, 3:17 AM CSTRiver Flood WarningFWDDenton15 hr
Jan 11, 3:27 AM CSTRiver Flood WarningFWDDenton34 hr
Jan 11, 3:29 AM CSTWinter Weather AdvisoryFWDCollin, Cooke, Denton, Eastland, Fannin, Grayson and 7 more9 hr

Nearby

Tornado Warnings in Texas, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.